Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 305, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Nov 12, 2005, 4:24 PM CST for Boone County, Hamilton County, Webster County, Iowa. It was in force for 51 min. 27 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 12, 2005, 4:24 PM CST (22:24 UTC)
- Expired
- Nov 12, 2005, 5:15 PM CST
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Boone County, IA, Hamilton County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 12, 4:26 PM CST | HAIL 1 | Woodward, IA | |
| Nov 12, 4:27 PM CST | TORNADO | 4 W Pilot Mound, IA | TORNADO ON GROUND MOVING NORTH |
| Nov 12, 4:28 PM CST | TORNADO | 3 W Pilot Mound, IA | LARGE DEBRIS CLOUD |
| Nov 12, 4:30 PM CST | TORNADO | 3 N Pilot Mound, IA | |
| Nov 12, 4:33 PM CST | TORNADO | 3 Sw Stratford, IA | |
| Nov 12, 4:33 PM CST | TORNADO | 5 W Ames, IA | |
| Nov 12, 4:33 PM CST | TORNADO | Woodward, IA | |
| Nov 12, 4:34 PM CST | TORNADO | 1 Sw Stratford, IA | |
| Nov 12, 4:35 PM CST | TORNADO | 1 W Woodward, IA | |
| Nov 12, 4:36 PM CST | TORNADO | 3 S Stratford, IA | |
| Nov 12, 4:36 PM CST | TORNADO | Woodward, IA | 100 YD WIDE |
| Nov 12, 4:39 PM CST | TORNADO | Woodward, IA | DAMAGE TO CASEYS STORE AND NEARBY BUILDINGS |
| Nov 12, 4:39 PM CST | TORNADO | Woodward, IA | |
| Nov 12, 4:40 PM CST | TORNADO | Woodward, IA | IN A 2 OR 3 BLOCK AREA OF DOWNTOWN WOODWARD 12 OR MORE HOUSES TOTALLY DESTROYED. 1 MINOR INJURY. |
| Nov 12, 4:40 PM CST | TORNADO | Woodward, IA | EXTENSIVE DAMGAGE SOUTH SIDE OF WOODWARD |
| Nov 12, 4:41 PM CST | TORNADO | 1 E Woodward, IA | |
| Nov 12, 4:41 PM CST | TORNADO | 1 E Woodward, IA | HIGHWAY 210 JUST EAST OF WOODWARD. |
| Nov 12, 4:44 PM CST | TORNADO | 1 Ese Luther, IA | ISU STUDENT |
| Nov 12, 4:44 PM CST | TORNADO | 1 Nw Madrid, IA | |
| Nov 12, 4:45 PM CST | TORNADO | 1 N Madrid, IA | REPORTED BY AMATEUR RADIO. |
| Nov 12, 4:46 PM CST | TORNADO | 1 Ne Madrid, IA | |
| Nov 12, 4:46 PM CST | TORNADO | Stratford, IA | |
| Nov 12, 4:47 PM CST | TORNADO | Woodward, IA | EXTENSIVE DAMGAGE SOUTH SIDE OF WOODWARD |
| Nov 12, 4:49 PM CST | TORNADO | 1 E Luther, IA | MOVING EAST 100-150 YD WIDE NEAR HIGHWAY 17 AND 300TH ST |
| Nov 12, 4:50 PM CST | HAIL 0.75 | Webster City, IA | |
| Nov 12, 4:53 PM CST | TORNADO | 5 W Ames, IA | |
| Nov 12, 5:25 PM CST | TORNADO | 1 S Webster City, IA | DELAYED REOPORT OF TORNADO DAMAGE TO TREES AND TIPPED OVER HORSE TRAILER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 12, 1:44 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 122224 SVRDMX IAC015-079-187-122315- /O.NEW.KDMX.SV.W.0305.051112T2224Z-051112T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 424 PM CST SAT NOV 12 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOONE COUNTY IN CENTRAL IOWA. WESTERN HAMILTON COUNTY IN CENTRAL IOWA. EASTERN WEBSTER COUNTY IN CENTRAL IOWA. * UNTIL 515 PM CST. * AT 419 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHEAST OF GOWRIE...OR 22 MILES SOUTH OF FORT DODGE...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR LEHIGH BY 430 PM CST. NEAR WEBSTER CITY MUNICIPAL BY 445 PM CST. NEAR WEBSTER CITY BY 450 PM CST. THE LOCATIONS OF BOXHOLM...PILOT MOUND...DAYTON AND STRATFORD ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING FOR IOWA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4186 9416 4186 9370 4256 9371 4254 9416 $$ VACHALEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 4:18 PM CST, 6 minutes earlier.
Area forecast discussion, Nov 12, 4:18 PM CST, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 418 PM CST SAT NOV 12 2005 .DISCUSSION... A MULTITUDE OF ISSUES SURROUNDING THIS FORECAST AS ACTIVE LATE AUTUMN PATTERN DEVELOPS ACRS THE CENTRAL UNITED STATES. CURRENTLY...SFC LOW PASSING THRU SE SOUTH DAKOTAS WITH DRY LINE PUNCHING INTO WESTERN IA. INSTABILITY HAVING A HARD TIME INCREASING WITH LOW LEVEL CLDS INHIBITING HEATING...HOWEVER MOST RECENTLY SOME SUNSHINE HAS POKED THROUGH ACRS THE WESTERN THIRD OF THE STATE...SO THINGS MAY HEAT A BIT MORE. WNDS STILL APPEAR TO REMAIN PRIMARY THREAT BUT ENOUGH ENHANCED SHEAR AND INSTABILITY JUST ALONG DRY LINE AXIS MAY PROVIDE THE NECESSARY INGREDIENTS FOR A BRIEF TORNADO OR TWO. OTHERWISE...DRY LINE/BOUNDARY WL PASS THROUGH THIS EVENING WITH TIGHTENING PRESSURE GRADIENT AND STRONG SUBSIDENCE. 45-55KTS WL BE COMMON JUST OFF THE SFC FM THE WNW AND MOMENTUM TRANSPORT TO THE SFC WL HELP TO SUSTAIN WINDS OVERNIGHT INTO SUNDAY. HAVE EXPANDED THE WIND ADVISORY FARTHER SOUTH TO A CRESTON TO OSKALOOSA LINE. BRIEF BREAK ON SUNDAY FROM EVERYTHING BUT THE WIND BEFORE NEXT SYSTEM TOP WESTERN RIDGE AND DROPS INTO THE REGION. THIS WILL DEEPEN AS IT HEAD INTO THE REGION WITH GOOD WAA/ISENTROPIC LIFT ON MONDAY. AGAIN...MAIN ISSUE IS RETURN OF MOISTURE AND EXPECT ENOUGH SATURATION FOR SOME PCPN ON MONDAY. MAY SEE INITIAL MIXTURE NORTH EARLY ON MONDAY BEFORE SUFFICIENT WARMING TURNS ALL PCPN TO LIQUID BY MIDDAY. CAA TO TAKE OVER MONDAY NIGHT INTO TUESDAY EDGE OF DEFORMATION SCOOTING ALONG NORTHERN BORDER. EXPECT LIGHT PCPN IN THESE AREAS AND PRIMARILY IN THE FORM OF SNOW AS THICKNESSES CRASH AND TEMPS DROP QUICKLY. EXTENDED REMAINS FAIRLY ACTIVE WITH AMPLIFIED FLOW CONTINUING WITH SHORTWAVES EVERY 48 TO 72 HOURS. THESE WILL PROVIDE REINFORCING SHOTS OF COOLER AIR BUT GENERALLY LITTLE PCPN AS MOST LIFT AND SATURATION REMAINS TO THE NORTH OF IOWA. && .DMX WATCHES/WARNINGS/ADVISORIES...WND ADVY GENERALLY ALG AND N OF HIGHWAY 34 OVGNT AND SUN (13/03Z-14/00Z). && COGIL
Hazardous weather outlook, Nov 12, 1:45 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 145 PM CST SAT NOV 12 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-131200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 145 PM CST SAT NOV 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG THE NEBRASKA BORDER LATER THIS AFTERNOON...THEN MOVE RAPIDLY NORTHEAST AROUND 50 MPH. THE PRIME THREAT TIME WILL BE FROM 3 PM TO 7 PM. A FEW STORMS MAY PRODUCE WIND GUSTS EXCEEDING 60 MPH WITH AN ISOLATED TORNADO A SMALLER RISK. ON THE OVERNIGHT...WINDS OF 20 TO 35 MPH ARE LIKELY WITH GUSTS TO 50 MPH POSSIBLE NORTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LITTLE CHANGE IN THE WEATHER IS EXPECTED THROUGH SUNDAY AFTERNOON WITH CONTINUED WEST TO NORTHWEST WINDS OF 20 TO 35 MPH...GUSTING TO 50 MPH. THE STRONGEST WINDS WILL AGAIN BE ALONG AND NORTH OF HIGHWAY 20 BEFORE DIMINISHING. ANOTHER PERIOD OF WINDY WEATHER IS ANTICIPATED TUESDAY WITH NORTHWEST WINDS OF 25 TO 35 MPH...AND GUSTS TO AROUND 45 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF PERIOD LATER TODAY. MYERS
In the hours before
Local storm report, Nov 12, 3:48 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CST SAT NOV 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 10 S SCRANTON 41.88N 94.55W
11/12/2005 1.00 INCH GREENE IA LAW ENFORCEMENT
&&
STEINBUGLLocal storm report, Nov 12, 4:01 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
401 PM CST SAT NOV 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 5 WNW STUART 41.53N 94.41W
11/12/2005 1.75 INCH GUTHRIE IA TRAINED SPOTTER
&&
STEINBUGLLocal storm report, Nov 12, 4:12 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CST SAT NOV 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL LINDEN 41.64N 94.27W
11/12/2005 1.75 INCH DALLAS IA LAW ENFORCEMENT
&&
STEINBUGLLocal storm report, Nov 12, 4:19 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CST SAT NOV 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL LINDEN 41.64N 94.27W
11/12/2005 1.75 INCH DALLAS IA PUBLIC
&&
STEINBUGLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 4:32 AM CST | Wind Advisory | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 35 more | 34 hr |
| Nov 12, 2:39 PM CST | Severe Thunderstorm Warning | DMX | Cass | 21 min |
| Nov 12, 2:56 PM CST | Severe Thunderstorm Warning | DMX | Crawford | 34 min |
| Nov 12, 3:05 PM CST | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 25 min |
| Nov 12, 3:19 PM CST | Tornado Warning | DMX | Audubon, Guthrie | 26 min |
| Nov 12, 3:22 PM CST | Severe Thunderstorm Warning | DMX | Adair | 38 min |
| Nov 12, 3:43 PM CST | Tornado Warning | DMX | Greene | 47 min |
| Nov 12, 3:51 PM CST | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 39 min |
| Nov 12, 3:58 PM CST | Tornado Warning | DMX | Dallas, Guthrie | 32 min |
| Nov 12, 4:30 PM CST | Tornado Warning | DMX | Boone, Hamilton, Webster | 30 min |
| Nov 12, 4:30 PM CST | Tornado Warning | DMX | Boone, Dallas | 30 min |
| Nov 12, 4:56 PM CST | Tornado Warning | DMX | Story | 34 min |
| Nov 12, 4:57 PM CST | Tornado Warning | DMX | Franklin, Hamilton, Hardin, Wright | 48 min |
| Nov 12, 5:06 PM CST | Tornado Warning | DMX | Hamilton | 24 min |
| Nov 12, 5:18 PM CST | Severe Thunderstorm Warning | DMX | Jasper, Polk | 27 min |
| Nov 12, 5:23 PM CST | Tornado Warning | DMX | Hardin | 22 min |
| Nov 12, 5:41 PM CST | Tornado Warning | DMX | Franklin, Hardin | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.